Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 54, NWS Sioux Falls, SD

June 11, 2018Dakota County, Nebraska; Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2018, 4:20 PM CDT for Dakota County, Nebraska; Woodbury County, Iowa. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 4:20 PM CDT (21:20 UTC)
Expired
Jun 11, 2018, 4:45 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:20 PM CDTHAIL 0.751 Wsw Sergeant Bluff, IA
Jun 11, 4:22 PM CDTHAIL 0.752 S Sergeant Bluff, IAHAIL FELL FOR 5 MINUTES UNTIL 422 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS53 KFSD 112120
SVRFSD
IAC193-NEC043-112145-
/O.NEW.KFSD.SV.W.0054.180611T2120Z-180611T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
420 PM CDT MON JUN 11 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Woodbury County in west central Iowa...
  East central Dakota County in northeastern Nebraska...

* Until 445 PM CDT.

* At 420 PM CDT, a severe thunderstorm was located over Sergeant
  Bluff, or 8 miles south of Sioux City, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Lawton around 445 PM CDT.

Other locations impacted by this severe thunderstorm include Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa...and northeastern Nebraska.

LAT...LON 4231 9640 4240 9648 4250 9614 4238 9606
TIME...MOT...LOC 2120Z 242DEG 22KT 4239 9634 

HAIL...1.00IN
WIND...<50MPH
 
$$

Maldonado
2 follow-up statements
628 
WWUS53 KFSD 112134
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
434 PM CDT MON JUN 11 2018

NEC043-112144-
/O.CAN.KFSD.SV.W.0054.000000T0000Z-180611T2145Z/
Dakota NE-
434 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DAKOTA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.

LAT...LON 4234 9627 4244 9635 4250 9614 4238 9606
TIME...MOT...LOC 2134Z 242DEG 22KT 4243 9625 

$$

IAC193-112145-
/O.CON.KFSD.SV.W.0054.000000T0000Z-180611T2145Z/
Woodbury IA-
434 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN WOODBURY COUNTY...

At 434 PM CDT, a severe thunderstorm was located near Lawton, or 9
miles southeast of Sioux City, moving northeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Lawton around 445 PM CDT.

Other locations impacted by this severe thunderstorm include Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.

LAT...LON 4234 9627 4244 9635 4250 9614 4238 9606
TIME...MOT...LOC 2134Z 242DEG 22KT 4243 9625 

HAIL...1.00IN
WIND...<50MPH
 
$$

Maldonado
030 
WWUS53 KFSD 112150
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
450 PM CDT MON JUN 11 2018

IAC193-112200-
/O.EXP.KFSD.SV.W.0054.000000T0000Z-180611T2145Z/
Woodbury IA-
450 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODBURY COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.

LAT...LON 4234 9627 4244 9635 4250 9614 4238 9606
TIME...MOT...LOC 2150Z 242DEG 22KT 4247 9614 

$$

Maldonado

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:04 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 11, 4:04 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
404 PM CDT Mon Jun 11 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 405 PM CDT Mon Jun 11 2018

The main concern will be severe weather later this afternoon and
evening.

The EML has moved across northwestern Iowa and has capped the
atmosphere to the east of the boundary. This has allowed
temperatures to approach or even exceed 80 degrees with dew
points in the upper 60s to around 70. The result is that MLCAPEs
are around 2000 J/kg over much of northwest Iowa. Farther to the
north, stratus and scattered convection have kept temperatures in
the upper 60s to lower 70s. Lapse rates are also closer to 6.5 to
7 C/km resulting in MLCAPEs at or below 1000 J/kg. At the same
time, 0-6 km shear is largest over southwestern Minnesota -
approaching 40 kt while shear toward Highway 20 is around 30 kts.
The lack of a cap will allow thunderstorms to continue to develop
but the lower stability decreases the chance for severe weather
although a few storms may support quarter size hail. Along and
south of I-90, the greater instability is much more supportive of
severe weather. The shear is only marginally supportive of
supercells so while a couple supercells may form, the primary mode
is expected to be multicells this evening. With the large CAPE in
the hail growth zone, any supercells could produce hail of 2
inches in diameter and even multicells may have strong enough
updrafts to support up to golf ball size hail. Near Highway 20,
the boundary layer is more unstable and DCAPE values around 1000
J/kg may support a few wind gusts to 65 mph. The stability in the
boundary layer increases moving north so while the wind threat is
not zero expect that the threat would be winds of 50 to 60 mph.
There will also be a tornado threat - primarily south of a Le Mars
to Storm Lake line in northwestern Iowa where the BL is most
unstable.

The severe weather threat will decrease after sunset with
thunderstorms expected to be east of the area by 08Z. Then expect
clearing skies and falling dew points for Tuesday night. Highs on
Tuesday will be in the 70s to lower 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 405 PM CDT Mon Jun 11 2018

With severe weather potential will keep the long-term portion of
the AFD short. Primary concern is extended heat from Thursday
through at least Sunday. Temperatures will be in the 80s to lower
90s on Thursday and in the 90s on Friday and Saturday. Sunday
could be a couple of degrees cooler if storms can develop Saturday
night that help bring air farther to the south or cirrus increases
from convection to the west. However, latest models are hinting
much of this activity will remain north of the area. If confidence
increases that the storms will remain north, expect that highs on
Sunday could be 3-5 degrees warmer than current forecast which is in
the upper 80s to lower 90s. As for precipitation, there could be
a chance of thunderstorms on Wednesday night and Thursday morning
with a weak wave moving over the ridge. The concern is that the
strong warm advection at 850 mb will progress northeast faster
than the EML such that lift will move through before the most
unstable air moves into the area. Given the lift, cannot remove
the chance for thunderstorms but have lowered chances given that
the lift may not last long enough to allow for convection to
develop. After Thursday morning, several weak waves move north of
the area. While these could result in an MCS developing to the
west or northwest and moving through, the probability is low
although, again, kept a low chance. The better chance for storms
will come on Sunday and Sunday night as a cold front slowly moves
through the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1206 PM CDT Mon Jun 11 2018

A cold front moving across the region this afternoon into the
evening hours will become the focusing mechanism for thunderstorm
development. After this morning's convection, clearing is most
pronounced across northwest Iowa leadng to greater destabilization
there. With storms that develop late this afternoon, expect large
hail to be the primary threat. Low ceilings immediately behind the
front will gradually rise through the day today, into the low VFR
range.

Skies will clear overnight as high pressure builds into the

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...BT
Hazardous weather outlook, Jun 11, 12:25 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1225 PM CDT Mon Jun 11 2018

IAZ002-003-012>014-020>022-031-032-MNZ090-121730-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-
1225 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a risk of severe thunderstorms along a cold front
passage today. The strongest storms are expected between 4 and 8
pm. The main threats are hail up to the size of golf balls, and
isolated 65 mph wind gusts, although an isolated tornado can not
be ruled out along highway 20. Large hail is the primary severe
weather threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible with an upper air disturbance Wednesday
night. A few storms may be marginally severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible in the late afternoon and early
evening.

IAZ001-MNZ089-098-NEZ013-014-SDZ062-067-070-071-121730-
Lyon IA-Nobles-Rock-Dixon-Dakota-Minnehaha-Lincoln SD-Clay SD-
Union-
1225 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible along a cold front mainly in the
afternoon hours. A few storms may be marginally severe with the
main threat dime to quarter size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible with an upper air disturbance Wednesday
night. A few storms may be marginally severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today.

MNZ071-072-080-081-097-SDZ038>040-050-052>061-063>066-068-069-
121730-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
1225 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible along a cold front today. These storms
are expected to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible with an upper air disturbance Wednesday
night. A few storms may be marginally severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.